South Carolina, 2018

Damaging Winds and Lightning Strike in South Carolina, August 6, 2018

August 6, 2018 · NWS CHS · 13 events in 5 counties and zones

Warm and moist conditions between high pressure extending from the Atlantic and a Lee trough positioned inland led to thunderstorms developing upstream of the area before activity shifted over Southeast South Carolina during mid to late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Warm and moist conditions between high pressure extending from the Atlantic and a Lee trough positioned inland led to thunderstorms developing upstream of the area before activity shifted over Southeast South Carolina during mid to late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 6, 2:52 PM EST, 28 minutes earlier.

Area forecast discussion, Aug 6, 2:52 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
352 PM EDT Mon Aug 6 2018

.SYNOPSIS...
Atlantic high pressure will continue over or near the area
through the middle of the week, as a lee side trough persists
inland. A cold front could approach the area from the northwest
late in the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
This Evening and Tonight: A mid/upper lvl ridge of high pressure
centered over the Southeast United States will gradually slide west
and weaken through tonight. At the sfc, high pressure will extend
from the Atlantic while a lee trough persists inland. A slight
chance to chance of showers and thunderstorms will persist over much
of the area into at least evening hours, with the bulk of activity
occurring well inland where convection developed within the lee
trough and is currently drifting toward western most zones. Ahead of
these thunderstorms, the atmosphere is quite unstable with SBCAPE
near 4000 J/kg and PWATs near 2.0 inches. This is combination with
DCAPES near 800-1000 J/kg suggests thunderstorms being capable of
brief heavy rainfall and strong wind gusts, especially over inland
areas of Southeast South Carolina and Southeast Georgia into the
evening. Given a lack of shear, expect a downward trend in shower/thunderstorm
activity late evening into early tonight due to the loss of diurnal
heating. Most areas should be dry within a couple hours of sunset.

Overnight, the mid/upper level high will continue to drift west
while a h5 shortwave attempts to shift over northern areas
late. Although this shortwave could spawn a few showers over
northern areas later tonight, increasing cloud coverage appears
to be the most likely result. For this reason, low temps could
be a degree or two warmer overnight. In general, lows should dip
into the low/mid 70s inland to upper 70s near the coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Atlantic high pressure and a lee side trough will will persist
through Wednesday before a cold front replaces the trough moves
across northwestern SC Thursday. Plentiful moisture and mesoscale
boundaries such as the sea breeze will support scattered showers and
thunderstorms in the afternoon and evening. Some storms could become
severe and locally heavy rain could lead to at least minor flooding
given the slow storm motions. Temperatures are likely to be near
normal Tuesday and then above normal thereafter. Heat indices could
reach near 105 degrees inland Wednesday and Thursday, but likely
staying below Advisory levels (110 degrees).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The area will be located between H5 ridging to the south and east
and a trough digging into the Mississippi Valley through the weekend.
At the surface, a cold front crossing the Mid-Atlantic looks to get
hung up north of the area late in the week, keeping us entrenched
within a sector of warm and moist west to southwesterly flow through
the period. Overall, near normal storm chances have been maintained
in the forecast, with the caveat that if the trough to our west
approaches close enough to induce height falls aloft locally, we
could enter a more active period over the weekend or early next
week. Temps will generally be seasonable.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR conditions will prevail at both CHS and SAV terminals through
18Z Tuesday. However, temporary flight restrictions are possible at
either terminal this afternoon with showers and/or thunderstorms.
VCTS remains at both terminals between 19Z and 2330Z this afternoon
and evening.

Extended Aviation Outlook: Brief restrictions from mainly afternoon
showers/thunderstorms.

&&

.MARINE...
Tonight: High pressure will remain the dominant weather feature over
the coastal waters. Winds will primarily be south early around 10 kt
or less, then become more south/southwest after midnight. Seas will
remain between 1-2 ft, highest beyond 10 nm from the coast.

Tuesday through Saturday: The local waters will remain between
Atlantic high pressure to the east and low pressure to the west
through the week. This pattern means mostly south/southwest winds
generally 15 knots or less. Wave heights should stay 3 feet or
less.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...RJB
LONG TERM...
AVIATION...DPB/RJB
MARINE...DPB/RJB
Hazardous weather outlook, Aug 6, 2:39 AM EST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
339 AM EDT Mon Aug 6 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-070745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
339 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 47 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Allendale

When
August 6, 3:20 PM EST to 3:21 PM EST
Where
Allendale County, 0.9 mi NW of Allendale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.010, -81.310

The Allendale 911 Call Center reported a tree down on a power line along Highway 278.

Thunderstorm Wind, Allendale

When
August 6, 3:23 PM EST to 3:24 PM EST
Where
Allendale County, 0.9 mi SW of Fairfax
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.960, -81.240

The Allendale County 911 Call Center reported a tree down near Fairfax.

Thunderstorm Wind, Hampton

When
August 6, 3:38 PM EST to 3:39 PM EST
Where
Hampton County, 0.9 mi NW of Brunson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.930, -81.190

The South Carolina Highway Patrol reported a tree down along Williams Street.

Thunderstorm Wind, Hampton

When
August 6, 3:50 PM EST to 3:51 PM EST
Where
Hampton County, 4.05 mi WNW of Miley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.980, -81.090

The South Carolina Highway Patrol reported a tree down at Old Salkehatchie Highway and Cope Creek Road.

Thunderstorm Wind, Hampton

When
August 6, 3:51 PM EST to 3:52 PM EST
Where
Hampton County, 1.35 mi WNW of Miley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -81.050

The South Carolina Highway Patrol reported a tree down on Bamberg Highway before Old Salkehatchie Highway.

Thunderstorm Wind, Hampton

When
August 6, 4:03 PM EST to 4:04 PM EST
Where
Hampton County, 1.88 mi ENE of Nixville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.760, -81.120

The Hampton County 911 Call Center reported trees and power lines down on Lento Road near the intersection with Speed Limit Road.

Thunderstorm Wind, Jasper

When
August 6, 4:03 PM EST to 4:04 PM EST
Where
Jasper County, 0.58 mi E of Pineland
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.600, -81.160

The South Carolina Highway Patrol reported a tree down on Cypress Branch Road near the intersection with Gillison Branch road.

Thunderstorm Wind, Hampton

When
August 6, 4:19 PM EST to 4:20 PM EST
Where
Hampton County, 3.64 mi NNE of Early Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.800, -80.900

The South Carolina Highway Patrol reported a tree down on Old Salkehatchie Highway between Ram Horn Road and Anna Laurel Road.

Thunderstorm Wind, Colleton

When
August 6, 4:34 PM EST to 4:35 PM EST
Where
Colleton County, 5.14 mi NNW of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.800, -80.850

The South Carolina Highway Patrol reported a tree down near the intersection of Black Creek Road and Highway 21.

Thunderstorm Wind, Colleton

When
August 6, 4:35 PM EST to 4:36 PM EST
Where
Colleton County, 3.61 mi NW of Canadys
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.090, -80.660

Law enforcement reported a tree down on Highway 61 near Interstate 95.

Thunderstorm Wind, Colleton

When
August 6, 4:40 PM EST to 4:41 PM EST
Where
Colleton County, 1.35 mi WNW of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.740, -80.840

The South Carolina Highway Patrol reported a tree down along Interstate 95 between mile marker 40 and 42.

Thunderstorm Wind, Dorchester

When
August 6, 4:40 PM EST to 4:41 PM EST
Where
Dorchester County, 2.07 mi S of Slandsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.950, -80.230

The South Carolina Highway Patrol reported a tree down on Beech Hill Road near Mossy Rock Crossing.

Lightning, Colleton

When
August 6, 5:00 PM EST to 5:01 PM EST
Where
Colleton County, 0.29 mi ESE of Bells Xrds
Property damage
$68,000
Reported by
Broadcast Media
Coordinates
32.978, -80.845

The media relayed a report of a double-wide mobile home catching fire and burning to the ground due to lightning striking the roof. The fire resulted in the death of two dogs and one cat.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780391, 780392, 780393, 780394, 780395, 780396, 780397, 780398, 780399, 780400, 780401, 780402, 781121.